Hail, Letcher
- When
- August 30, 1:12 PM EST to 1:16 PM EST
- Where
- Letcher County, 4 mi NE of Whitesburg
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 37.161, -82.769
Penny size hail was reported near Millstone on Highway 2545.
During the afternoon of August 30th, isolated severe thunderstorms formed near a weak inverted surface trough that was stretched along the Virginia and Tennessee borders.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
During the afternoon of August 30th, isolated severe thunderstorms formed near a weak inverted surface trough that was stretched along the Virginia and Tennessee borders.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 30, 10:50 AM EST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1150 AM EDT SAT AUG 30 2008 .SHORT TERM.../THE REST OF TODAY/...UPDATED UPDATED THE FORECAST TO GET RID OF THE MORNING FOG AND TO ADD SOME ISOLATED SHOWERS AND THUNDERSTORMS TO THE FORECAST. AT 11 AM...THE LEADING EDGE OF A WEAK COLD FRONT EXTENDED FROM JOHNSON TO WHITLEY COUNTY. THERE WERE A BAND OF CLOUDS EXTENDING FROM ELLIOT TO PULASKI COUNTIES. I ADDED THE SHOWERS JUST AHEAD OF THIS LINE OF CLOUDS. EXPECT THAT AS THE AFTERNOON HEATING GETS GOING...THE HEATING AND THE LITTLE ADDITIONAL LIFT FROM THE FRONT SHOULD BE ENOUGH TO GET SOME ISOLATED CONVECTION POPPING THIS AFTERNOON. THE REST OF THE FORECAST IS ON TRACK. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH MONDAY/ PRIMARY FORECAST ISSUE WILL BE WHETHER OR NOT PRECIPITATION WILL OCCUR IN VICINITY OF A DIFFUSE AND SLOW MOVING FRONTAL BOUNDARY LATER TODAY...AS IT MAKES IT WAY SOUTHEAST ACROSS THE FORECAST AREA. THE VARIOUS MODELS ACTUALLY ARE ALL PRODUCING QPF TO THE NORTHWEST OF THIS BOUNDARY AS IT SLUGGISHLY DRIFTS INTO TENNESSEE AND VIRGINIA. THE PROBLEM IS THAT THE MAV AND FWC MOS DATA ARE NOT REALLY SUPPORTING PRECIP FOR TODAY. MOST OF THE MODEL TIME HEIGHT CROSS SECTIONS ARE ONLY SUPPORTING PARTLY CLOUDY SKIES TODAY...WITH LITTLE IF ANY UPWARD VERTICAL MOTION AND OMEGA. THE NAM12 SEEMS WAY OVERDONE WITH RESPECT TO QPF AND VERTICAL MOTION...CONSIDERING THE UTTER LACK OF CLOUD COVER CURRENTLY SHOWING UP IN IR SATELLITE IMAGERY. IN FACT...THE LATEST RUN OF THE NAM12 MODEL INDICATES THAT IT SHOULD BE RAINING RIGHT NOW ACROSS EASTERN KENTUCKY...WHICH IT IS NOT. WITH ALL THIS IN MIND...PREFERRED THE GFS MODEL AND MOS DATA. IN SPITE OF THE SMALL AREAS OF QPF THAT ARE SHOWING UP IN THE GFS...THE LACK OF AGREEMENT BETWEEN THE MAVMOS DATA AND THE GFS TIME HEIGHTS LEAD TO CONTINUANCE OF A DRY FORECAST FOR THE NEXT FEW DAYS. LATEST NCEP GFS ENSEMBLE MOS ALSO GOING WITH A DRY FORECAST THROUGH THE LABOR HOLIDAY AS WELL. TWEAKED TEMPERATURES TO BE A BIT WARMER THAN PREVIOUSLY FORECAST BOTH TOMORROW AND SUNDAY PER THE WARMER AND MAVMOS...WHICH HAS BEEN HANDLING DAYTIMES HIGHS THE BEST OVER THE PAST FEW DAYS. MODELS ALSO INDICATING THAT SOME SOUTHEAST DOWNSLOPE FLOW WILL BE OCCURRING THE NEXT COUPLE OF AFTERNOONS. THIS IS ANOTHER REASON FOR KEEPING PRECIP OUT OF THE FORECAST FOR NOW AND FOR INCREASING HIGH TEMPS A BIT. OVERNIGHT LOWS...DEWPOINTS...AND WINDS WERE ALREADY IN GOOD SHAPE AND ONLY SLIGHT TWEAKS WERE NEEDED. ALSO FRESHENED UP THE SKY...QPF...AND WEATHER GRIDS A BIT...BUT NO MAJOR CHANGES WERE MADE. .LONG TERM.../SUNDAY THROUGH FRIDAY/ A WEAK COLD FRONT WILL BE WASHING OUT TO OUR SOUTH ON SUNDAY. CAN/T RULE OUT AN ISOLATED STORM OVER THE HIGHER TERRAIN SUNDAY AFTERNOON...BUT THINK THE PROBABILITY IS ONLY AROUND 10 PERCENT. OTHERWISE...A STRONG H5 HIGH...AND SURFACE HIGH PRESSURE...WILL BRING DRY WEATHER AND ABOVE NORMAL TEMPERATURES THROUGH THE END OF THE PERIOD. MOISTURE FROM GUSTAV SHOULD STAY TO THE SOUTH AND WEST OF THE AREA AS IT STREAMS NORTH THROUGH THE MISSISSIPPI VALLEY ALONG THE WEST SIDE OF THE H5 HIGH LATER NEXT WEEK. && .AVIATION.../18Z TO 18Z/...UPDATED EXPECT PRIMARILY VFR CONDITIONS THROUGHOUT THE EARLY AFTERNOON AND EVENING. THERE MAY BE SOME TEMPO MVFR ASSOCIATED WITH SOME ISOLATED THUNDERSTORMS WHICH MAY FORM THIS AFTERNOON. LATE NIGHT AND EARLY MORNING IFR FOG IS EXPECTED AGAIN TONIGHT ESPECIALLY IN VALLEYS AND NEAR BODIES OF WATER. MAY BE SOME TEMPO LIFR AT LOZ AND SME. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AR/JJ LONG TERM....WJM AVIATION...JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1223 PM EDT SAT AUG 30 2008 KYZ079-080-083>088-104-106>120-311930- PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT- MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY- CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1223 PM EDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING. AREAS OF DENSE FOG ARE EXPECTED AFTER MIDNIGHT...ESPECIALLY IN RIVERS VALLEYS AND NEAR BODIES OF WATER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AREAS OF DENSE FOG WILL BURN OFF BY 9 AM. THUNDERSTORMS ARE POSSIBLE ON FRIDAY AS MOIST AIR RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED KYZ044-050>052-058>060-068-069-311930- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE 1223 PM EDT SAT AUG 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF DENSE FOG ARE EXPECTED AFTER MIDNIGHT...ESPECIALLY IN RIVERS VALLEYS AND NEAR BODIES OF WATER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AREAS OF DENSE FOG WILL BURN OFF BY 9 AM ON SUNDAY. THUNDERSTORMS ARE POSSIBLE ON FRIDAY AS MOIST AIR RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AR/JJ
The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported near Millstone on Highway 2545.
One tree and a few large limbs were blown down by thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122691, 122692, 122693, 122694.